Severe Hypoglycaemia – 1
Welcome to our Severe Hypoglycaemia page
This page is dedicated to the awareness and treatment options for severe hypoglycaemia.
The definition of severe hypoglycaemia is when someone’s blood glucose level is so low that they need assistance from someone else to treat them. It is an emergency situation and needs urgent action.
Severe hypos are scary situations and there are a number of signs and symptoms to look out for:
Loss of vision, feeling confused and disoriented, loss of consciousness, seizures, fitting, coma
Some people have little or no hypo awareness and fail to recognise when their blood glucose levels are low and this lack of awareness can contribute to episodes of severe hypoglycaemia.
In the following film, parents talk about their experiences and fears of severe hypoglycaemia.
They also discuss treatments options, how they are used and what they feel about them.
Treatments Options for Severe Hypoglycaemia
There are two options available for treating severe hypoglycaemia:
Ogluo & Glucagon
You can watch the films below to find out more about them and how to administer the treatments.
Ogluo® is a two-step glucagon emergency pen for treating severe hypoglycaemia in patients aged 2 years and older. The injectable pre-filled pen is available in 0.5mg and 1mg doses.
The glucagon kit needs to be mixed and contains a syringe filled with water and a vial of powder. The instructions in the kit will give details of how to mix these ready for injection.
In the event of severe hypoglycaemia, it is vital to take action as soon as possible and call 999 after administering the severe hypoglycaemia treatment.
If you are unsure which treatment option is best for you, contact your diabetes clinic and they’ll be more than happy to help.